Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 232, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 15, 2019, 2:02 PM EDT for Mercer County, Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2019, 2:02 PM EDT (18:02 UTC)
- Expired
- Aug 15, 2019, 2:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 1:23 PM EDT, 39 minutes earlier.
Area forecast discussion, Aug 15, 1:23 PM EDT, 39 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 123 PM EDT Thu Aug 15 2019 .SYNOPSIS... Scattered showers and thunderstorms are expected today with crossing low pressure. Mainly dry weather should return Friday, outside of isolated afternoon thunderstorms north of Interstate 80. && .NEAR TERM /THROUGH TONIGHT/... Scattered thunderstorms expected this afternoon as convective thresholds are met...with potential for some storms to become severe with sufficient CAPE and favorable shear profiles. Storm mode should remain discreet with the main threat being damaging winds with a mid- level dry layer and steep lapse rates in the low levels. Large hail will also be possible with the strongest updrafts. Forecast soundings indicate LCLs not favorable for tornado development through the afternoon but lower along the I-80 corridor later in the day. SPC has upgraded most of the forecast area to a slight risk for the aforementioned hazards. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Showers and thunderstorms should diminish this evening as instability wanes and shortwave support exits the region. Patchy fog will be possible, especially in areas that receive rain today. Capping warmth aloft is progged for areas south of I 80 on Friday, which should support a dry forecast. A brief window of isolated afternoon thunderstorms is possible N of I 80 during peak heating when the cap could be broken. Dry weather should return Friday night under weak surface ridging. Another shortwave trough is expected to track from the Midwest to the Great Lakes/Upper OH Valley region Saturday, with scattered showers and thunderstorms expected. The shortwave should exit Saturday night as sfc ridging builds and returns dry weather to the region. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Upper ridging from the SE CONUS to the Upper OH Valley region should maintain mainly dry weather Sunday, outside of an isolated afternoon thunderstorm. Zonal flow is then expected to persist across the region north of a Southern CONUS upper high. Shortwaves embedded in the flow should return shower and thunderstorm chances to the forecast through mid week. Above average temperatures are expected, through readings should begin to decrease somewhat next week as heights fall. && .AVIATION /17Z THURSDAY THROUGH MONDAY/... Temporary MVFR restrictions in scattered showers and thunderstorms are expected through this evening as a shortwave trough and sfc low pressure cross the region. Persistent low-level moisture in the wake of the exiting shortwave will support areas of fog and low stratus overnight through early Friday, with MVFR/IFR restrictions expected. .Outlook... Aftn/eve restrictions are possible Fri under broad upper troughing, and again Sun with an approaching cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Aug 15, 3:50 AM EDT, 10 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 350 AM EDT Thu Aug 15 2019 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-160800- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison- Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango- Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 350 AM EDT Thu Aug 15 2019 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and tonight. Isolated severe thunderstorms are possible this afternoon and evening, with damaging wind and large hail the main hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 15, 1:43 PM EDT, 19 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 143 PM EDT Thu Aug 15 2019 PAZ007-013-151815- Lawrence-Mercer- 143 PM EDT Thu Aug 15 2019 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT SOUTHEASTERN MERCER AND NORTHERN LAWRENCE COUNTIES... At 143 PM EDT, a strong thunderstorm was located over New Wilmington, or near New Castle, moving northeast at 25 mph. Wind gusts up to 55 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... New Castle... Grove City... New Wilmington... New Castle Northwest... Mercer... Pulaski... Plain Grove Township... Volant... This includes the following highways... Interstate 79 in Pennsylvania between mile markers 110 and 121. Interstate 80 in Pennsylvania between mile markers 10 and 22. Interstate 376 in Pennsylvania between mile markers 6 and 11. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4099 8025 4107 8048 4129 8022 4116 8003 TIME...MOT...LOC 1743Z 227DEG 21KT 4109 8031
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 1:43 PM EDT | Special Weather Statement | PBZ | Lawrence | 32 min |
| Aug 15, 2:27 PM EDT | Special Weather Statement | PBZ | Butler | 33 min |
| Aug 15, 2:27 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Westmoreland | 48 min |
| Aug 15, 2:33 PM EDT | Special Weather Statement | PBZ | Allegheny | 42 min |
| Aug 15, 2:36 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer, Venango | 27 min |
| Aug 15, 2:42 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 48 min |
| Aug 15, 2:58 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana | 47 min |
| Aug 15, 2:59 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 46 min |
| Aug 15, 3:14 PM EDT | Special Weather Statement | PBZ | Washington | 46 min |
| Aug 15, 3:35 PM EDT | Special Weather Statement | PBZ | Westmoreland | 40 min |
| Aug 15, 3:37 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 16 min |
| Aug 15, 3:38 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Indiana, Westmoreland | 31 min |
| Aug 15, 3:43 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 47 min |
| Aug 15, 4:37 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 23 min |
| Aug 15, 5:00 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer | 32 min |
| Aug 15, 5:02 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 27 min |
| Aug 15, 6:18 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 27 min |
| Aug 15, 3:09 PM EDT | Severe Thunderstorm Warning | PBZ | Guernsey, Monroe, Muskingum, Noble | 35 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.